This member-only article appears in the May issue of Patient Safety Monitor Journal.
By John Commins
Physicians who’ve prescribed anticoagulants to their patients should double-check to make sure those patients aren’t using aspirin too, a new study out of Michigan Medicine suggests.
The study, published last month in JAMA Internal Medicine, found that 37.5% of the 6,539 patients reviewed were receiving the anticoagulant warfarin and aspirin without a clear indication, and that these patients were at a significant increase in adverse outcomes.
“Nearly 2,500 patients who were prescribed warfarin were taking aspirin without any clear reason over a seven-year period,” says senior author Geoffrey Barnes, MD, a vascular cardiologist and an assistant professor of internal medicine at U-M Medical School. “No doctors really own the prescribing of aspirin, so it’s possible it got overlooked.”
The study cohort included 6,539 patients who were enrolled at six anticoagulation clinics in Michigan between 2010 and 2017.
In this study, 5.7% of those using aspirin and warfarin experienced major bleeding events after one year, compared to 3.3% of those on warfarin only. Members of the combination group using aspirin without a clear indication also visited the emergency department and/or were hospitalized for bleeding significantly more often.
There wasn’t a difference in stroke or heart attack outcomes, which are both typical uses for aspirin, Barnes says. The mortality rates at one year were similar between both groups, and 2.3% of those on both medications had a thrombotic event at one year compared to 2.7% of those on warfarin alone.
The following is an edited Q&A with Barnes:
Q: More than one-third of patients were taking both aspirin and warfarin. Why is that percentage so high?
Barnes: [What] you’re seeing here are two factors. First is, unlike many randomized trials, we included all patients who were managed in our anticoagulation clinics. … You get a broader perspective of what kind of risk patients are at when you follow them over the long term. This was a practice-based, real-world cohort as opposed to a randomized trial cohort.
Secondly, we’ve known from various other studies that the more blood thinners you take, the higher your risk of bleeding. When these patients are taking both aspirin and warfarin together, that’s going to increase their overall risk of bleeding.
Q: If they didn’t consult with a physician, what made these patients think it was a good idea to take both medications?
Barnes: We don’t know exactly why they were taking aspirin. However, there are a couple potential scenarios. The first is that this is somebody who maybe was on aspirin for primary prevention and then developed atrial fibrillation (Afib) or DVT and so was started on warfarin, but nobody thought to stop aspirin.
Another scenario is they were on warfarin for Afib and they read or heard something that said, “You should take aspirin to help prevent a heart attack.” That’s out there in the media quite a bit. And so they said, “Oh, well, it’s just over the counter. It’s got to be safe.” So they go ahead and take it.
The third is that maybe they had a good reason to be on aspirin. Maybe they had a coronary stent that was placed or something, and so they were on aspirin. As time went on, that coronary stent was no longer recent, no longer fresh, and so the indication for aspirin is not quite as strong, and yet nobody bothered to think about stopping aspirin.